Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 31, NWS Des Moines, IA

April 23, 20224 counties in Iowa

NWS Des Moines, IA issued this tornado warning at Apr 23, 2022, 6:22 PM CDT for 4 counties in Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2022, 6:22 PM CDT (23:22 UTC)
Expired
Apr 23, 2022, 6:45 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 463 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-785 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
463 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WFUS53 KDMX 232322 RRA
TORDMX
IAC081-091-109-197-232345-
/O.NEW.KDMX.TO.W.0031.220423T2322Z-220423T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
622 PM CDT Sat Apr 23 2022

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northwestern Wright County in north central Iowa...
  Southeastern Kossuth County in north central Iowa...
  Southwestern Hancock County in north central Iowa...
  Northeastern Humboldt County in north central Iowa...

* Until 645 PM CDT.
    
* At 622 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 13 miles north of Eagle Grove, or 14 miles northeast of
  Dakota City, moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Corwith around 630 PM CDT.
  Kanawha around 635 PM CDT.
  Goodell around 640 PM CDT.
  Klemme and Duncan around 645 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Kanawha, Corwith, Eagle Lake State Park, Goodell, Lu Verne, Hardy,
Renwick and Klemme.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4274 9407 4285 9415 4320 9376 4291 9350
TIME...MOT...LOC 2322Z 235DEG 50KT 4285 9398 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Small
2 follow-up statements
027 
WWUS53 KDMX 232333
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
633 PM CDT Sat Apr 23 2022

IAC091-232343-
/O.CAN.KDMX.TO.W.0031.000000T0000Z-220423T2345Z/
Humboldt IA-
633 PM CDT Sat Apr 23 2022

...THE TORNADO WARNING FOR NORTHEASTERN HUMBOLDT COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.

LAT...LON 4290 9392 4297 9399 4308 9389 4320 9376
      4298 9356
TIME...MOT...LOC 2333Z 219DEG 49KT 4300 9386 

$$

IAC081-109-197-232345-
/O.CON.KDMX.TO.W.0031.000000T0000Z-220423T2345Z/
Wright IA-Kossuth IA-Hancock IA-
633 PM CDT Sat Apr 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHWESTERN WRIGHT...SOUTHEASTERN KOSSUTH AND SOUTHWESTERN HANCOCK
COUNTIES...
    
At 633 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Britt, or 14 miles southwest of
Garner, moving northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Britt around 640 PM CDT.
  Eagle Lake, Duncan and Eagle Lake State Park around 645 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Kanawha, Klemme, Corwith, Eagle Lake State Park, Duncan and Hutchins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4290 9392 4297 9399 4308 9389 4320 9376
      4298 9356
TIME...MOT...LOC 2333Z 219DEG 49KT 4300 9386 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Small
416 
WWUS53 KDMX 232338
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
638 PM CDT Sat Apr 23 2022

IAC081-109-197-232348-
/O.EXP.KDMX.TO.W.0031.000000T0000Z-220423T2345Z/
Wright IA-Kossuth IA-Hancock IA-
638 PM CDT Sat Apr 23 2022

...THE TORNADO WARNING FOR NORTHWESTERN WRIGHT...SOUTHEASTERN KOSSUTH
AND SOUTHWESTERN HANCOCK COUNTIES WILL EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect. 

LAT...LON 4290 9392 4297 9399 4308 9389 4320 9376
      4298 9356
TIME...MOT...LOC 2338Z 235DEG 50KT 4302 9381 

$$

Curtis

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:37 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 23, 3:37 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
337 PM CDT Sat Apr 23 2022

.DISCUSSION.../Tonight through Saturday/
Issued at 337 PM CDT Sat Apr 23 2022

Key Messages:

-Strong winds and scattered severe storms late afternoon into the
 evening hours.
-Quiet and cooler into Sunday and early next week.
-Increasing threat of precipitation by late in the work week.

Impressive non-severe high wind event ongoing over western Iowa this
afternoon with numerous gusts of 50kts+ and sustained winds of 40
mph or more. Have had several incidents of higher profile vehicles
blown over on Interstate 80 in the west and the threat will persist
a few more hours as deep mixing of high velocities continues.  The
HWW was expanded to include another row of counties in the northwest
with a peak wind of 65 mph at EST in the past hour.  CAMS have
convective initiation with the next hour or so as cap continues to
weaken. Forward motion should be remains quick at 50kts+ given the
strong wind fields aloft with damaging winds the primary threat.
There has been some recent trends in the CAMS for a slightly higher
threat of tornadoes as a few discrete cells form and persist for a
longer period prior to becoming a linear system. Once linear, shear
vectors would be mostly be parallel with an north-south line but any
segment that could become more west-northwest to east southeast
oriented would be much more orthogonal and capable of a QLCS type
tornado. The bulk of the action is likely within the first 3
hours or so with the cold pool eventually dominating and overall
intensity dropping with mostly heavy rain and gusty winds by mid
evening onward. The activity exits to the east later overnight
with a cooler and drier airmass entering the state.

Rather strong subsidence is expected across much of the Iowa on
Sunday with mostly sunny skies central and south along breezy
conditions are expected to persist.  Some clouds do affect the north
during the day along the southern edge of the deformation area but
with little threat of precipitation.  The cool and dry conditions
are expected into early next week with the upper trof making only
slow progress into early Tuesday.  Warm advection does finally take
hold by Tuesday night and persist into Wednesday ahead of a
shortwave crossing the Rockies.  Scattered convection remains
possible into late Wednesday night/Thursday in low level moisture
axis as forcing arrives with this wave across the state. A more
robust system passes into the Midwest by the end of the period with
a better threat of precipitation and storms although plenty of time
for the situation to change between now and then.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1245 PM CDT Sat Apr 23 2022

Strong south surface winds are expected this afternoon and evening
before some gradual weakening overnight. Otherwise, mostly VFR
ceilings this afternoon with thunderstorms developing along a
boundary by mid to late afternoon. This convection progresses east
into the evening with clearing behind. Winds veer toward the
southwest by the end of the period with mostly VFR conditions
overnight into Sunday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for IAZ005>007-016-017-
024>028-035>039-046>050-058>062-071>075-081>086-092>097.

High Wind Warning until 7 PM CDT this evening for IAZ004-015-023-
033-034-044-045-057-070.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Apr 23, 2:17 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
217 PM CDT Sat Apr 23 2022

IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075-
081>086-092>097-241930-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
217 PM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A wind advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Additional thunderstorm development is expected this afternoon
with a slight risk for severe storms across much of the area
through the evening. Damaging winds will be the main threat this
afternoon and evening, but large hail could be possible with
initial storms. The overall risk for tornadoes is low but cannot
be completely ruled out.

Areas that experienced heavy rainfall on Friday will be at a
slight risk for flooding with additional rainfall today due to
the saturated soils.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible later this week but are
currently expected to remain sub-severe.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

IAZ004-015-023-033-034-044-045-057-070-241930-
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon-
Cass-
217 PM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A high wind warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Additional thunderstorm development is expected this afternoon
with a slight risk for severe storms across much of the area
through the evening. Damaging winds will be the main threat this
afternoon and evening, but large hail could be possible with
initial storms. The overall risk for tornadoes is low but cannot
be completely ruled out.

Areas that experienced heavy rainfall on Friday will be at a
slight risk for flooding with additional rainfall today due to
the saturated soils.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible later this week but are
currently expected to remain sub-severe.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

In the hours before

Local storm report, Apr 23, 5:48 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
548 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     STUART                  41.50N 94.32W
04/23/2022  E70 MPH          ADAIR              IA   FIRE DEPT/RESCUE

            STUART FIRE REPORT OF 60-70 MPH WIND GUSTS
            WITH EXTREME HEAVY RAINFALL AND PEA-SIZED
            HAIL.

&&

VIKEN
Local storm report, Apr 23, 5:50 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 S MENLO               41.50N 94.40W
04/23/2022  E70 MPH          ADAIR              IA   TRAINED SPOTTER

            SPOTTER REPORT OF 60-70 MPH WIND NEAR MENLO
            AND I80.

&&

VIKEN
Local storm report, Apr 23, 5:52 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     1 SW WIOTA              41.39N 94.91W
04/23/2022  E60 MPH          CASS               IA   EMERGENCY MNGR

            ESTIMATE 60MPH WINDS, ZERO VISIBILITY VIA
            EM.

&&

VIKEN
Local storm report, Apr 23, 6:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     DEXTER                  41.52N 94.23W
04/23/2022  E70 MPH          DALLAS             IA   EMERGENCY MNGR

            70 MPH WIND GUST ESTIMATE.

&&

VIKEN
Local storm report, Apr 23, 6:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     3 WSW PERRY             41.83N 94.16W
04/23/2022  M58 MPH          DALLAS             IA   AWOS

            AWOS REPORT OF 58 MPH.

&&

VIKEN
Local storm report, Apr 23, 6:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     1 WNW CALLENDER         42.37N 94.32W
04/23/2022                   WEBSTER            IA   PUBLIC

            DEBRIS ON FAIRBANKS AVE.

&&

AJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:36 AM CDTSevere Thunderstorm WarningDMXCrawford39 min
Apr 23, 5:57 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass33 min
Apr 23, 6:54 AM CDTSevere Thunderstorm WarningDMXDallas, Guthrie33 min
Apr 23, 7:41 AM CDTSpecial Weather StatementDMXBoone, Dallas, Madison64 min
Apr 23, 8:10 AM CDTSpecial Weather StatementDMXHardin, Jasper, Marshall, Polk, Story50 min
Apr 23, 8:26 AM CDTSpecial Weather StatementDMXFranklin, Hamilton34 min
Apr 23, 10:41 AM CDTHigh Wind WarningDMXAudubon, Calhoun, Carroll, Cass, Crawford, Emmet and 3 more8 hr
Apr 23, 4:55 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass35 min
Apr 23, 5:04 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Ringgold, Taylor, Union41 min
Apr 23, 5:17 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Calhoun, Carroll, Cass, Greene and 2 more58 min
Apr 23, 5:20 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Webster and 2 more55 min
Apr 23, 5:24 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Dallas, Guthrie, Madison36 min
Apr 23, 5:48 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Boone, Dallas, Guthrie, Madison27 min
Apr 23, 5:56 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Hamilton, Humboldt and 2 more64 min
Apr 23, 6:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Dallas, Madison, Polk, Story, Warren38 min
Apr 23, 6:16 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Winnebago, Wright59 min
Apr 23, 6:22 PM CDTTornado WarningDMXPolk23 min
Apr 23, 6:31 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Hardin, Jasper, Marshall, Polk, Story and 1 more44 min
Apr 23, 6:34 PM CDTTornado WarningDMXBoone, Story26 min
Apr 23, 6:41 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Clarke, Madison, Ringgold, Taylor and 1 more49 min
Apr 23, 6:49 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright41 min

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.